Missouri, 2011

Hail in Missouri, March 20, 2011

March 20, 2011 · NWS EAX · 1 event in 1 county or zone

A severe thunderstorm caused by a cold front, produced large hail in Atchison County, during the early morning hours of 3/20/2011.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A severe thunderstorm caused by a cold front, produced large hail in Atchison County, during the early morning hours of 3/20/2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 19, 11:18 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 19, 11:18 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1218 AM CDT SUN MAR 20 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

UPDATED FORECAST USING LATEST RADAR TRENDS AND EXPECTATION FOR
ISENTROPIC ASCENT TO SHIFT INTO NORTHERN MO OVERNIGHT. WILL LOWER
POPS SOUTH OF THE MO RIVER BUT THAT HAS MORE TO DO WITH COVERAGE AS
CONVECTION WILL BE MORE SCATTERED. EMBEDDED NATURE OF THUNDERSTORMS
LEANS MORE TOWARD ISOLATED WORDING EXCEPT COVERAGE SHOULD BE GREATER
OVER NW MO WHERE MUCAPES WILL BE INCREASING.

ALSO LOWERED EVENING TEMPERATURES AS WARM AIR ADVECTION HAS NOT
WORKED ITS WAY DOWN TO THE SURFACE DUE TO EVAPORATIVE COOLING FROM
SHOWERS AND A PRONOUNCED SELY SURFACE WINDS. TEMPERATURES MORE
LIKELY TO FLATLINE TILL PRE-DAWN HOURS.

MJ

&&

.PREV DISCUSSION...
/435 PM CDT SAT MAR 19 2011/
SHORT RANGE (TODAY THROUGH MONDAY)...

ONGOING STORMS ACROSS THE FORECAST REGION ARE THE FOCUS OF THE
WEATHER IN THE SHORT TERM...BUT THERE IS ANOTHER SIGNIFICANT
CHANCES AT SEVERE WEATHER STARTING IN THE MEDIUM RANGE...ON
TUESDAY.

MORNING STORMS ACROSS NORTH CENTRAL OKLAHOMA RECEIVED SOME
ASSISTANCE FROM A BROKEN JET STREAK AT H3...WHICH PROVIDED A NICE
DIFFLUENT FLOW ALOFT ACROSS SOUTHEAST KANSAS AND FAR SOUTHWEST
MISSOURI UNDER THE STRONGER WESTERLIES TOPPING THE UPPER LEVEL RIDGE.
COMBINE THIS DIFFLUENT FLOW WITH MUCAPE VALUES EARLIER TODAY OF 500
TO 1000 J/KG IN THOSE AREAS...AND SEVERE THUNDERSTORMS RESULTED.
EARLY THIS AFTERNOON ACTIVITY HAS CONTINUED TO SPREAD NORTH AND EAST
INTO THE WESTERN HALF OF MISSOURI...AND WHILE SOME OF THE ELEVATED
INSTABILITY ADVECTED IN ALOFT ACROSS THE KANSAS-MISSOURI BORDER...IN
GENERAL THE SHEAR AND INSTABILITY BOTH HAVE BEEN INSUFFICIENT TO
SUPPORT MAINTAINING ANY SEVERE STORMS. AND...WITH THE DEVELOPMENT OF
THE LINEAR LINE OF STORMS ACROSS SOUTHWEST MISSOURI...THOUGHTS ARE
THAT OUR SEVERE POTENTIAL FOR THE REST OF THE AFTERNOON AND EVENING
HOURS IS DONE.

LOOKING TO LATE THIS EVENING THROUGH EARLY SUNDAY MORNING TIME
FRAME...NOCTURNAL JET WILL GET CRANKING LATER TONIGHT...FOCUSING THE
JUICIER THETA-E ADVECTION ACROSS NORTHERN KANSAS AND NORTHERN
MISSOURI LATE TONIGHT AS A WEAK SHORTWAVE EXITS THE CENTRAL ROCKIES
AND MOVES TOWARDS THE NORTHERN PLAINS. THIS IS EXPECTED TO ALLOW ONE
OF TWO SCENARIOS TO PLAY OUT FOR TONIGHT. ONE...THE ACTIVITY
CURRENTLY IN SOUTH CENTRAL KANSAS HOLDS TOGETHER UNTIL IT ADVECTS
INTO THE NORTHERN HALF OF OUR FORECAST AREA LATER THIS EVENING...NOT
LOOKING LIKELY AT THIS TIME. TWO...REDEVELOPMENT OF STORMS OCCURS IN
PLACE ACROSS NORTHERN MISSOURI EARLY SUNDAY MORNING...THOUGH WITH
THIS SECOND SCENARIO THE DEVELOPMENT MIGHT BE JUST FAR ENOUGH NORTH
TO NOT THREATEN OUR FORECAST AREA. HAVE LEFT LIKELY TO CATEGORICAL
POPS IN FOR THE OVERNIGHT HOURS TO COVER EITHER OF
POSSIBILITY...THOUGH THE EVENING SHIFT MIGHT BE ABLE TO REFINE
PLACEMENT OF HIGHER POPS AS THE ACTIVITY IN SOUTH CENTRAL KANSAS
EVOLVES.

SUNDAY INTO MONDAY...THE WARM FRONT THAT WAS ALONG THE RED RIVER
VALLEY WELL TO OUR SOUTH THIS MORNING...IS EXPECTED TO LIFT UP
THROUGH MUCH OF THE FORECAST AREA SUNDAY MORNING...STALLING OUT NEAR
THE IOWA BORDER THROUGH MONDAY AS THE CENTRAL ROCKIES SHORTWAVE
MOVES INTO THE UPPER GREAT LAKES. ANY ONGOING ACTIVITY FROM THE
EARLY MORNING HOURS OF SUNDAY COULD STILL BE WORKING TO EXIT THE
FORECAST AREA THROUGH NOON...BUT THOUGHTS ARE THAT WE MIGHT STRUGGLE
FOR ACTIVITY IN THE AFTERNOON THANKS TO AN ELEVATED MIXED
LAYER...AND/OR SUBSIDENCE IN THE WAKE OF ANY EXITING ACTIVITY.
SO...HAVE LEFT SLIGHT CHANCE TO CHANCE POPS IN FOR SUNDAY AFTERNOON
NEAR THE IOWA BORDER...WITH CHANCE POPS MONDAY ACROSS THE NORTHERN
THIRD OF THE FORECAST AREA ROUGHLY ASSOCIATED WITH THE EXPECTED
STALLED FRONTAL BOUNDARY.

CUTTER

MEDIUM RANGE (TUESDAY THROUGH SATURDAY)...

AN ENERGETIC TROUGH WILL EJECT INTO THE PLAINS STATES TUESDAY AND
WITH SOUTHERLY SURFACE WINDS PUMPING MOISTURE INTO THE REGION FOR
SEVERAL DAYS AHEAD OF THE SYSTEM THE THREAT OF SEVERE WEATHER
IS INCREASING. BY THE EVENING HOURS THE LEFT FRONT
QUADRANT OF THE UPPER JET WILL BE NOSING INTO THE LOWER MISSOURI
VALLEY WITH STRONGLY DIFFLUENT FLOW. THIS STRONGLY DIFFLUENT FLOW
WILL RESIDE OVER TOP OF A WELL PRONOUNCED WARM SECTOR. STRONG LOW TO
MID LEVEL WINDS WILL LEAD TO SHEAR VALUES SUPPORTIVE FOR SEVERE
STORMS. HODOGRAPHS SHOW DECENT LOW LEVEL CURVATURE SO DESPITE SOUTH
SOUTHWESTERLY SURFACE FLOW ALL CONVECTIVE MODES AND ASSOCIATED
SEVERE TYPES SEEM REASONABLE AT THIS POINT. THE ONE CONCERN
CONTINUES TO BE WHETHER OR NOT CLOUDS WILL ERODE ENOUGH IN THE LARGE
AND WELL PRONOUNCED WARM SECTOR TO ALLOW FOR MORE WIDESPREAD AND
INCREASED INSTABILITY. THIS UNCERTAINTY LOWERS CONFIDENCE LEVELS ON
JUST HOW WIDESPREAD A SEVERE EPISODE IT MAY BE...DESPITE THE MANY
POSITIVES THIS SYSTEM IS DEPICTING FOR A DAY FOUR FORECAST.

THE COLD FRONT ASSOCIATED WITH THE TUESDAY SYSTEM WILL MOVE THROUGH
THE FORECAST AREA TUESDAY NIGHT AND BEHIND IT COLDER AIR WILL
DOMINATE THE REGION THROUGH THE END OF THE WEEK. THIS SHOULD ALSO
LEAD TO DRIER WEATHER THROUGH THE END OF THE WEEK WITH ONE
EXCEPTION. MODELS ARE INDICATING A SYSTEM TRACKING THROUGH THE
SOUTHERN PLAINS WHICH MAY BRING A CHANCE FOR RAIN AND SNOW THURSDAY
INTO FRIDAY.

CDB

&&

.AVIATION...

FOR THE 06Z TAFS...BULK OF PRECIPITATION HAS ENDED FOR THE KMCI AND
KMKC TERMINALS. THERE MAY BE SOME PASSING SPRINKLES OR VERY LIGHT
SHOWERS ANYTIME BETWEEN NOW AND SUNRISE BUT THEY SHOULD BE
INCONSEQUENTIAL. WHILE VFR CEILINGS MOST LIKELY AS UPSTREAM OBS SHOW
MAINLY MID LEVEL CLOUDS AND HIGHER...THERE MAY BE A FEW HOURS OF
MVFR CEILINGS TOWARDS SUNRISE AS A POORLY DEFINED WARM FRONT
APPROACHES/HEADS NORTH. MAIN INDICATOR OF ITS PASSAGE WILL BE
SURFACE WINDS VEERING FROM A SELY DIRECTION TO THE SOUTH. ONCE
WITHIN THE WARM SECTOR EXPECT TO SEE INCREASING SOUTH WINDS WITH
GUSTS APPROACHING 30KTS BY EARLY AFTERNOON.

KSTJ HAS A BETTER CHANCE OF SEEING SCATTERED SHOWERS AND A FEW
RUMBLES OF THUNDER BY THE PRE-DAWN HOURS AS INCREASING ISENTROPIC
LIFT VIA STRENGTHENING AND VEERING OF LOW LEVEL JET FOCUSES MOISTURE
CONVERGENCE OVER NW MO. WARM FRONT NOTED ABOVE EXPECTED TO PASS
THROUGH BY MID MORNING. VFR CEILINGS MOST LIKELY ALTHOUGH BRIEF MVFR
CEILINGS POSSIBLE WITH STRONGER SHOWERS.

A COLD FRONT DROPPING SOUTHEAST DURING THE LATE AFTERNOON AND
EVENING HOURS WILL SWITCH WINDS TO THE NORTH WITH SCATTERED
CONVECTION POSSIBLE AS FRONT APPROACHES.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Mar 19, 6:10 PM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
710 PM CDT SAT MAR 19 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
710 PM CDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A SECOND ROUND OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT EAST
CENTRAL KANSAS AND WEST CENTRAL KANSAS THIS EVENING AND SPREAD INTO
NORTHERN MISSOURI LATER TONIGHT.

ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS CENTRAL AND NORTHERN KANSAS LATER TONIGHT...AFFECTING
NORTHEAST KANSAS AND NORTHWEST MISSOURI AFTER MIDNIGHT. NO SEVERE
THUNDERSTORMS ARE EXPECTED OVERNIGHT. HOWEVER...SMALL HAIL WITH SOME
OF THE STRONGER STORMS WOULD BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EMBEDDED THUNDERSTORMS MAY STILL BE LINGERING ACROSS NORTHERN
MISSOURI SUNDAY MORNING. HOWEVER...THE THUNDERSTORM THREAT WILL EXIT
NORTHERN MISSOURI LATER SUNDAY MORNING AS A WARMER AND MORE STABLE
LAYER ALOFT SPREADS ACROSS THE OUTLOOK AREA AND INHIBITS THE
DEVELOPMENT OF THUNDERSTORMS.

OTHERWISE...A VERY ENERGETIC STORM SYSTEM WILL ENTER THE PLAINS
TUESDAY...WITH THUNDERSTORM CHANCES INCREASING ALONG A FRONT
APPROACHING FROM THE WEST ON TUESDAY AFTERNOON AND EVENING. SEVERE
WEATHER MAY BE POSSIBLE WITH THESE STORMS...PARTICULARLY ACROSS
EASTERN KANSAS AND FAR WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH MONDAY NIGHT. SPOTTER
ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING ACROSS PARTS
OF THE OUTLOOK AREA.

MJ

The radar

The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 08:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Atchison

When
March 20, 2:05 AM CST
Where
Atchison County, 0.53 mi E of Watson
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.480, -95.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288340.